Patient Comments: Myasthenia Gravis - Symptoms

Question:What symptoms did you experience with myasthenia gravis?

Comment from: police girl, 35-44 Female (Patient) Published: May 02

I was diagnosed with MG on September 11, 2001. I had the worst case of it. I use to be a firefighter and a police officer. I really didn't know when I was falling down at work what it actually was. I have had all the medications, a thymectomy, and treatments that you could do for myasenthia. The only thing that is working for me right now is the prednisone and plasma exchange every month. But the treatments are not lasting an entire four weeks. I have bad days, but I refuse to let myasenthia beat me. It might have taken away my ability to be a police officer – something I love – but I will continue to fight. Don't give up: we are going to beat myasenthia gravis.

Comment from: Norene, 55-64 Female (Patient) Published: April 15

I'm in the process of testing to diagnose my condition, but I was put on one of the medications used for MG. After reading about MG, it all makes sense. The symptoms sound just like what I have been going through – droopy eyelid, double vision, unsteady gait, and fatigue. However, I also have dizziness. I have been out of work for almost two months now, going from doctor to doctor, test to test. I hope I soon have at least a firm diagnosis and treatment.

Comment from: Hartley, 65-74 Male (Patient) Published: February 19

September 2012 I was diagnosed with mysasthenia gravis after having developed a drooping left eyelid and double vision. I was put on pyridostigmine 60mg. I am now on 5 tablets per day and my symptoms have gone. However 10 days ago I had some dental work done under injected local anesthetic. Immediately following the treatment I developed slurred speech, excess saliva and some difficulty swallowing. My consultant told me to keep on the same medication and that my symptoms should clear up in about two weeks.

Comment from: Suzy, 55-64 Female (Patient) Published: February 01

I was recently diagnosed after two hospitalizations for extreme fatigue, shortness of breath, hoarseness, double and blurred vision. I developed right eye droop in 2004. I have probably had undiagnosed myasthenia gravis for 5+ years. It's slowly improving after starting Mestinon. I take 60 mg every 3 hours and 1/2 sustained release tab at night. I'm also on provigil for fatigue. I am still hoarse and I feel like I have a band around my chest but my strength is much better. It's easier to climb stairs but I can't go out without a walker or wheelchair. It's been a huge lifestyle change. I was very active prior to this. I may get a scooter to walk dogs.

Comment from: wmhudson, 55-64 Male (Caregiver) Published: January 14

My husband was diagnosed with myasthenia gravis about 3 months ago. He is on methinone and 60 mg. of prednisone daily. He will get a little better and then have several really bad days. His main symptons are droopy eyelids, double vision, and fatigue. He is always saying his eyes feel funny, even if he is not experiencing double vision at that time.

Comment from: Sue, 35-44 Female (Patient) Published: November 06

I was diagnosed with myasthenia gravis in 2001.It started with me not being able to lift my left arm then a week later I couldn't lift my right arm. I was having blurred vision and having trouble going up and down stairs. I went into the hospital to have my Thymus Gland removed. After surgery I was fine for 5 years. I then started having trouble holding my head up and breathing problems. I was hospitalized to have Plasma Pheresis treatments. I then found out I had MG w/ Musk Disease. (Chronic Respiratory Problems) so I was put on a BI-PAP Machine which I am still on until this day. I've been in remission now for 3 years.I still take my medications (Prednisone, Mestinon, and Imuran).

Comment from: no, 65-74 Female (Patient) Published: October 31

I was diagnosed in 1994 with myasthenia gravis. It affected all my body especially my breathing. I was in the hospital for 2.5 months on a vent then trach. I had every treatment; 6 iv/ig plasmaphereses massive doses of prednisone immune suppressants Mestinon a year ago. The doctor thought I was in remission and reduced my medications six months ago. I started having symptoms such as shortness of breath, eyes drooping. I was admitted to the hospital and given 5 iv/ig put back on same medications. I am not doing much better, still short of breath, and hardly any bladder control. I may have to have an iv/ig once a month until things improve. I am very discouraged and never thought I would be wearing a diaper. My breathing takes the fun out of everything. I have had heart and lung tests and everything is fine. I can't exercise so I am putting on a lot of weight. Luckily I have a great doctor and family. I've never had any pain, fatigue yes. Anyone that is not happy with their treatment keep pursuing it. You can have a fairly normal life before this set back. I was exercising in the pool two times a week. I sure hope I can get back there. Maybe my age is holding me back.

Comment from: Carrie, 65-74 Male (Caregiver) Published: September 25

My 72 year old brother was diagnosed with MG after having bronchitis in March of this year. It began with his not being able to swallow and change in speech. After a loss of 30 lbs in one month he finally went to the hospital. It took about a month for them to diagnose him. He was given a feeding tube and started on a pill every four hours. He had been doing a little better and two weeks ago they took out the feeding tube. He is now not able to eat very much again, has severe fatique, lost even more weight, and can barely walk or hold up his head. He was admitted to hospital yesterday and was told his disease is stage 3. Apparently, they are checking his heart and if it is strong enough they will start some sronge medicine via IV.



Patient Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on MedicineNet. The opinions expressed in the comments section are of the author and the author alone. MedicineNet does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.


Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.